Jump to content
  • Announcements

    • ForumAdmin

      Frequently Asked Questions - Step by step guides

      Do you need assistance registering, logging in, posting, etc? Please visit the all new Frequently Asked Question Forum for step-by-step guides. Click the link below to access these helpful guides. Frequently Asked Questions
    • ForumAdmin

      Recursos Nuevos en Español

      http://www.parkinson.org/ayuda   http://www.parkinson.org/espanol    
    • ForumAdmin

      Línea de Ayuda 1-800-473-4636

      Línea de Ayuda 1-800-473-4636   ¿Qué es la línea de ayuda 1-800-4PD-INFO (473-4636) de la Fundación Nacional de Parkinson? Es un número de teléfono gratuito que ayuda a las personas con la enfermedad de Parkinson, sus familiares, amigos y profesionales de salud, a solucionar diferentes inquietudes.   La línea de ayuda ofrece: Información actualizada Apoyo emocional Referidos a profesionales de salud Recursos comunitarios Amplia variedad de publicaciones gratis    

Dr. Okun

Ask the Doctor Moderators
  • Content count

  • Joined

  • Last visited

  • Days Won


Everything posted by Dr. Okun


    It is hard to tell online but this does not sound like dyskinesia. Dyskinesia is usually not linked to postural instability. In some cases wearing off Sinemet may result in worse balance and getting the timing and dose right may be important here(maybe a higher dose and possibly closer interval?) These are issues you and your doc should work through. Dopamine agonists are longer acting and in some cases can be added safely to Sinemet but there needs to be monitoring for side effects like impulse control disorders.
  2. Tremor vs. Myoclonus

    You could have Parkinson's disease and the best way to know is to see an expert over many visits and see how things progress or do not progress. DATs can be tricky to interpret. Your videos did not open, but regardless my best advice is to see a good neurologist multiple times over the course of a year.
  3. Symptoms but to nervous to be diagnosed.

    These symptoms do not sound classic for Parkinson. Maybe you can get to a neurologist if you are worried and he/she can examine you.
  4. Baclofen side effects

    Good luck.
  5. Mono Medication

    Thanks for the question. None of my patients use Immunocal. Recently we wrote an article in JAMA that reviews current Parkinson therapies. Here is the link: https://jamanetwork.com/journals/jama/article-abstract/2650798?redirect=true
  6. What Happens When Sinemet Stops Working

    Hang in there. I think you may have tried it but just in case there is a newer blood pressure medication called Northera.
  7. Help with Duopa pump

    With amantadine always watch for kidney issues (this may be a reason not to take it or to take a lower dose). Most people tolerate 100mg three times a day.
  8. Subcutaneous carbidopa levodopa pump

    The studies that are registered are usually searchable at clinicaltrials.gov I just looked and the best is to use the search term apomorphine pump
  9. LODOSYN (Carbidopa)

    25-75mg of carbidopa per dose has been helpful for nausea. There is also a drug called domperidone.
  10. DaTscan and Diagnosis Difficulties

    Abnormal DAT scans are common in movement practice but only tell the doc that there is an abnormality in the dopamine transporter. Rescanning over time to track disease progression has not been to date shown useful. You can try Sinemet without causing down the road problems. If you try sinemet and you do not have PD there is no evidence to date that this is harmful.
  11. Nuplazid

    something to definitely ask the doc; Nuplazid or clozapine?
  12. Subcutaneous carbidopa levodopa pump

    So far the limited data we have seen has shown safety (some nodules around the infusion site in some cases) and some help with fluctuations. It is a reasonable treatment so far but more research is needed. There should be a large trial from oversees coming out soon (presented at meetings).
  13. Symptoms that aren't side effects

    Dyskinesia usually appears only with levodopa or a dopamine agonist if you have PD; but some people use the term to describe chorea in diseases such as Huntington's. Dyskinesia is a fast movement and dystonia a slower movement (by physiology). Toe curling may be the most common dystonia in PD.
  14. Lyme induced parkinsonism

    I have never seen a case of Lyme induced parkinsonism. The textbooks say Lyme can mimic anything, however levodopa responsive chronic progressive PD would likely look and behave differently over time.
  15. myoclonus help

    Mark Hallett at NIH and Alberto Espay at Cinn. The physiology will tell them if this is fast enough to be myoclonus.
  16. Manganese’s in your well water!

    There is a worry that manganese exposure can lead to PD or parkinsonism. Usually the MRI shows changes associated with this issue. The expert on this is Dr. Brad Racette at WashU.
  17. Postural and Weight bearing tremor

    Possible. I recommend you see a neurologist and get an examination. In tough cases occassionally but not always a DAT scan is useful.
  18. verbally and physically abusive

    He needs to be seen right away to look for causes such as infection, dementia, or medication (or a combination).
  19. Baclofen side effects

    I have not personally used much baclofen in PD. I have not found it addictive in this population. Usually if I use it the aim is to reduce rigidity or pain. In many cases we have seen patients on baclofen, stopped it, and successfully optimized the Sinemet (dose and interval). That may be something to think about with your doc.
  20. Mono Medication

    My pleasure.
  21. What Happens When Sinemet Stops Working

    My pleasure.
  22. Help with Duopa pump

    This one is tough. We have tried Rytary instead of Sinemet in a few cases and in a few cases we have added DBS. Not sure if that helps...
  23. Strange sensations

    PD can cause autonomic fluctuations. This can affect temperature. Sometimes smoothing on-off fluctuations with meds, intervals or other methods (pump, DBS, etc.) will help these issues.
  24. Tongue Biting After DBS

    I would ask your doc if this is dyskinesia or dystonia and I would look toward asking your doc for a medication adjustment. If dyskinesia the meds would go down, if dystonia (jaw clenching) meds may go up or also may add botulinum toxin.....I would advise sorting out. Hope that helps.

    Clinically I am wondering whether you simply need a higher dose more frequently. In general meds don't help a lot with gait and balance but in some cases they do....and it sounds like in your case it helps.....so my advice is optimize the dose and intervals. I am not sure that article really speaks to your specific case. Hope that helps.